Approssimazione diofantea, frazioni continue e misure d’irrazionalità

Carlo Viola

Bollettino dell'Unione Matematica Italiana (2004)

  • Volume: 7-A, Issue: 2, page 291-320
  • ISSN: 0392-4033

Abstract

top
The diophantine approximation to a given irrational number α can be viewed as the quest for positive integers s such that the distance from s α to the set of integers is exceptionally small. Thus, denoting by r the integer nearest to s α , one seeks positive integers s such that | s α - r | = s | α - r / s | is small; or, in other words, rational approximations r / s to α for which the distance | α - r / s | is small but the denominator s is not too large. In this paper we recall some basic facts in diophantine approximation such as the notion of best approximation, and we discuss the relation between the best approximations to α and the continued fraction expansion of α . We also recall the notion of irrationality measure of α , and we discuss some classical results about the diophantine approximation to algebraic irrational numbers, with applications to the construction of transcendental numbers (Liouville) and to the solutions of diophantine equations (Thue).

How to cite

top

Viola, Carlo. "Approssimazione diofantea, frazioni continue e misure d’irrazionalità." Bollettino dell'Unione Matematica Italiana 7-A.2 (2004): 291-320. <http://eudml.org/doc/289407>.

@article{Viola2004,
abstract = {Nella sua accezione classica, l’approssimazione diofantea ad un dato numero irrazionale $\alpha$ è la ricerca degli interi positivi $s$ tali che la distanza di $s\alpha$ dall’insieme dei numeri interi sia eccezionalmente piccola; cioè, detto $r$ l’intero più vicino a $s\alpha$, tali che $|s\alpha - r| = s|\alpha - r/s|$ sia piccolo. Dunque interessano le approssimazioni razionali $r/s$ ad $\alpha$ che rendano piccola la distanza $|\alpha - r/s|$ pur avendo denominatore $s$ non eccessivamente grande. In questo articolo richiamiamo alcune nozioni fondamentali in approssimazione diofantea, in particolare quella di approssimazione ottimale, e discutiamo la relazione che intercorre fra le approssimazioni ottimali ad $\alpha$ e lo sviluppo di $\alpha$ in frazione continua. Introduciamo inoltre la nozione di misura d’irrazionalità di $\alpha$, e presentiamo alcuni risultati classici sull’approssimazione diofantea degli irrazionali algebrici, con applicazioni alla costruzione di numeri trascendenti (Liouville) e alla risolubilità di equazioni diofantee (Thue).},
author = {Viola, Carlo},
journal = {Bollettino dell'Unione Matematica Italiana},
language = {ita},
month = {8},
number = {2},
pages = {291-320},
publisher = {Unione Mastematica Italiana},
title = {Approssimazione diofantea, frazioni continue e misure d’irrazionalità},
url = {http://eudml.org/doc/289407},
volume = {7-A},
year = {2004},
}

TY - JOUR
AU - Viola, Carlo
TI - Approssimazione diofantea, frazioni continue e misure d’irrazionalità
JO - Bollettino dell'Unione Matematica Italiana
DA - 2004/8//
PB - Unione Mastematica Italiana
VL - 7-A
IS - 2
SP - 291
EP - 320
AB - Nella sua accezione classica, l’approssimazione diofantea ad un dato numero irrazionale $\alpha$ è la ricerca degli interi positivi $s$ tali che la distanza di $s\alpha$ dall’insieme dei numeri interi sia eccezionalmente piccola; cioè, detto $r$ l’intero più vicino a $s\alpha$, tali che $|s\alpha - r| = s|\alpha - r/s|$ sia piccolo. Dunque interessano le approssimazioni razionali $r/s$ ad $\alpha$ che rendano piccola la distanza $|\alpha - r/s|$ pur avendo denominatore $s$ non eccessivamente grande. In questo articolo richiamiamo alcune nozioni fondamentali in approssimazione diofantea, in particolare quella di approssimazione ottimale, e discutiamo la relazione che intercorre fra le approssimazioni ottimali ad $\alpha$ e lo sviluppo di $\alpha$ in frazione continua. Introduciamo inoltre la nozione di misura d’irrazionalità di $\alpha$, e presentiamo alcuni risultati classici sull’approssimazione diofantea degli irrazionali algebrici, con applicazioni alla costruzione di numeri trascendenti (Liouville) e alla risolubilità di equazioni diofantee (Thue).
LA - ita
UR - http://eudml.org/doc/289407
ER -

References

top
  1. BERGGREN, L.- BORWEIN, J.- BORWEIN, P., Pi: a source book, Springer-Verlag, 1997. Zbl0876.11001
  2. CASSELS, J. W. S., An introduction to diophantine approximation, Cambridge Tracts in Mathematics no. 45, Cambridge University Press, 1957. Zbl0077.04801
  3. EULER, L., De fractionibus continuis dissertatio, Commentarii Acad. Sci. Imper. Petropol. vol. IX, 1737(1744), 98-137; Opera omnia, ser. I, vol. XIV, Teubner, Lipsia e Berlino, 1925, 187-215. 
  4. GIACARDI, L. - ROERO, C. S.- VIOLA, C., Sui contributi di Lagrange alla teoria dei numeri, Rend. Sem. Mat. Univ. Pol. Torino, 53(1995), 151-181. 
  5. HARDY, G. H.- WRIGHT, E. M., An introduction to the theory of numbers, Oxford University Press, 1960. Zbl0086.25803
  6. HATA, M., Rational approximations to π and some other numbers, Acta Arith., 63(1993), 335-349. Zbl0776.11033
  7. RHIN, G.- VIOLA, C., On a permutation group related to ζ , Acta Arith., 77 (1996), 23-56. Zbl0864.11037

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.